Maryland, 2008Flood and Hail in Maryland, May 31, 2008
May 31, 2008 · NWS PBZ · 3 events in 1 county or zone
A slow moving cold front combined with a strong upper level system produced scattered severe thunderstorms across southeast Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. One severe thunderstorm produced an EF0 tornado in Preston county, West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front combined with a strong upper level system produced scattered severe thunderstorms across southeast Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. One severe thunderstorm produced an EF0 tornado in Preston county, West Virginia. Heavy rains also produced some road flooding in Garrett county Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 3:26 AM EST, 3 hours 59 minutes earlier.
Area forecast discussion, May 31, 3:26 AM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 AM EDT SAT MAY 31 2008
.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE REGION TODAY BRINGING SHOWERS
AND THUNDERSTORMS. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION
ON SUNDAY AND REDUCE RAIN CHANCES FOR THE START OF THE NEW WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHORT WAVE TROUGH OVER THE UPPER MS VALLEY WILL MOVE ACROSS THE
GREAT LAKES EARLY THIS MORNING. ASSOCIATED SURFACE LOW WILL PUSH
A COLD FRONT THROUGH OUR FORECAST AREA LATE TODAY. EXPECT SHOWERS
AND THUNDERSTORMS AHEAD OF FRONT TO CONTINUE ADVANCING ON THE AREA
THIS MORNING, WITH MORE DEVELOPMENT NEAR PREFRONTAL TROF THIS AFTERNOON.
KEPT CATEGORICAL AND LIKELY POPS FOR THE ENTIRE DAY WITH CONTINUED
RISK SEVERE UNDER FAVORABLE SHEAR REGIME.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
KEPT CHANCE POPS FOR LINGERING SHOWERS AND STORMS EARLY TONIGHT AS
SYSTEM DEPARTS. LOWER LEVELS WILL DRY OUT CONSIDERABLY LATE
TONIGHT AND SUNDAY...BUT INSTABILITY WILL REMAIN WITH COOLING
ALOFT. SO WILL KEEP SLIGHT CHANCE POPS FOR SHOWERS SUNDAY
AFTERNOON.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
NW FLOW/FLAT RIDGING WILL PREVAIL FOR SUNDAY NIGHT/MONDAY FOR DRY
AND SEASONABLE CONDITIONS. MEDIUM RANGE MODELS ARE NOT SHOWING VERY
GOOD RUN TO RUN CONTINUITY...AND ARE NOT IN AGREEMENT HANDLING THE
FLOW FOR MIDWEEK...WITH THE ECMWF BRINGING A FRONTAL SYSTEM ACROSS
WEDNESDAY...WHILE GFS BRINGS SYSTEMS ACROSS TUESDAY AND THURSDAY.
GIVEN THE ABOVE FACTORS...WILL USE SOME CHANCE OF PRECIP FROM
TUESDAY THROUGH THURSDAY...WITH DRYING FOR FRIDAY. TEMPERATURES WILL
BE NEAR NORMAL DURING THE DAY WITH MILD NIGHTS WITH CLOUD COVER
THROUGH THURSDAY...WITH HIGHS WARMING INTO THE 80S BY THE END OF
THE WEEK.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
SCT MVFR CONDS IN SHOWERS AND SCT TSTMS THIS MORNING...OTHERWISE
VFR THIS MORNING. SFC WNDS SW 10-15KTS WITH HIGHER GUSTS NR TSTMS.
THIS AFTN AND EARLY EVENING BETTER CHC FOR TSTMS AS COLD FRONT
DRAWS NEAR AND PASSES THIS EVENING. UNSTABLE ENVIRONMENT COULD
YIELD TSTMS WITH STRONG GUSTY WNDS AND HAIL THIS AFTN AND EARLY
EVENING. SFC WND GUSTS GREATER THAN 40KTS POSSIBLE IN AND NR TSTMS
THIS AFTN AND EARLY EVENING. SFC WNDS VEER TO NW 10-15KTS WITH
FROPA LATE THIS EVENING AND DURING THE EARLY MORNING HOURS OF
SUNDAY.
MAINLY VFR SUNDAY THRU MONDAY NIGHT UNDER HIGH PRESSURE. NEXT CHC
FOR SHOWERS AND DEGRADED CONDS COMES ON TUESDAY WITH A WARM
FRONTAL PASSAGE. ON WEDNESDAY ANOTHER COLD FROPA WITH SCT SHOWERS
AND TSTMS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 31, 3:21 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 AM EDT SAT MAY 31 2008
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029>032-
WVZ001>004-012-021>023-010830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-
421 AM EDT SAT MAY 31 2008
...TORNADO WATCH 399 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ007>009-015-016-WVZ041-010830-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-TUCKER-
421 AM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, May 31, 2:44 AM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 AM EDT SAT MAY 31 2008
OHZ039>041-049-050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-310845-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA
OH-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARION
WV-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS
OH-WASHINGTON PA-WETZEL WV-
344 AM EDT SAT MAY 31 2008
...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES
THROUGH 5 AM...
MONROE...NOBLE...COLUMBIANA...MUSKINGUM...BELMONT...GUERNS
EY...HARRISON...JEFFERSON...TUSCARAWAS...CARROLL...WASHINGTON...ALLEG
HENY...BEAVER...GREENE...MARION...WETZEL...MARSHALL...OHIO...BROOKE
AND HANCOCK...
AT 341 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SHOWERS AND THUNDERSTORMS WITH THE LEADING EDGE ALONG A
LINE EXTENDING FROM 5 MILES SOUTH OF MINERAL CITY TO 7 MILES SOUTH
OF CUMBERLAND...MOVING EAST AT 48 MPH.
STORMS WITHIN THE AREA WILL PRODUCE RAINFALL AT THE RATE OF AN INCH
TO INCH AND A HALF PER HOUR. THEY MAY ALSO GENERATE SMALL HAIL AND
WIND GUSTS OF 40 TO 45 MPH.
THERE IS ALSO THE CHANCE THAT FURTHER STRENGTHENING WILL OCCUR TO
SEVERE LEVELS.
MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH AND MONITOR WEATHER
RADIO OR OTHER NEWS MEDIA FOR LATER STATEMENTS OR WARNINGS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
15
Special weather statement, May 31, 4:21 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 AM EDT SAT MAY 31 2008
OHZ039-040-048>050-057>059-068-PAZ020-021-029-WVZ001>004-311015-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COSHOCTON
OH-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARSHALL
WV-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-WASHINGTON PA-
521 AM EDT SAT MAY 31 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...MUSKINGUM...BELMONT...GUERNSEY...HARRISON...COSHOCTON...
JEFFERSON...TUSCARAWAS...CARROLL...WASHINGTON...ALLEGHENY...BEAVER...
MARSHALL...OHIO...BROOKE AND HANCOCK...
AT 517 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF STONE CREEK TO 3 MILES NORTHWEST OF ZANESVILLE...MOVING
EAST AT 60 MPH.
NO SEVERE REPORTS HAVE BEEN RECEIVED AS OF 515 AM. HOWEVER...WIND
GUSTS OF AT LEAST 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS AND
ESCALATION TO SEVERE LEVELS WILL REMAIN A POSSIBILITY THIS
MORNING.
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND STAY TUNED TO
NOAA WEATHER RADIO OR OTHER NEWS MEDIA FOR LATER STATEMENTS OR
WARNINGS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
15
Local storm report, May 31, 5:15 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 AM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND DMG 7 W ZANESVILLE 39.95N 82.14W
05/31/2008 MUSKINGUM OH LAW ENFORCEMENT
COUNTY LAW ENFORCEMENT REPORTED TREES DOWN IN THE
COMMUNITY OF MT. STERLING.
0535 AM TSTM WND DMG ZANESVILLE 39.95N 82.01W
05/31/2008 MUSKINGUM OH LAW ENFORCEMENT
COUNTY LAW ENFORCEMENT REPORTED TREES DOWN IN THE TOWN OF
ZANESVILLE AND 3 MILES SOUTH OF ZANESVILLE.
&&Special weather statement, May 31, 5:43 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
643 AM EDT SAT MAY 31 2008
OHZ059-069-PAZ029-031-WVZ004-012-311115-
BELMONT OH-GREENE PA-MARSHALL WV-MONROE OH-WASHINGTON PA-WETZEL WV-
643 AM EDT SAT MAY 31 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...BELMONT...WASHINGTON...GREENE...WETZEL AND MARSHALL...
AT 640 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF CAMERON...MOVING EAST
AT 55 MPH. THESE STORMS CAN HAVE WIND GUSTS OVER 40 MPH PLUS HAIL.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
RYERSON STATION...ALEPPO...MOUNT CARMEL...BRISTORIA AND BURDETTE
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, May 31, 6:49 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 AM EDT SAT MAY 31 2008
MDZ001-PAZ031-032-WVZ022-023-311215-
FAYETTE PA-GARRETT MD-GREENE PA-MONONGALIA WV-PRESTON WV-
749 AM EDT SAT MAY 31 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...GREENE...PRESTON AND MONONGALIA...
AT 740 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF OHIOPYLE TO 2 MILES NORTH OF MASONTOWN TO 5 MILES WEST OF
CASSVILLE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF OHIOPYLE
TO NEMACOLIN TO 4 MILES NORTHEAST OF DAYBROOK...MOVING EAST AT 50
MPH. THESE THUNDERSTORMS CAN CAUSE WIND GUSTS OVER 40 MPH AND
POSSIBLY SOME HAIL.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BOBTOWN...CHALKHILL...ELLIOTTSVILLE...FARMINGTON AND GREENSBORO
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Event by event
1 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Garrett
- When
- May 31, 7:25 AM EST to 7:26 AM EST
- Where
- Garrett County, 1.36 mi SSE of Neeler Glade to 1.68 mi SSE of Neeler Glade
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.612, -79.469
An NWS storm survey found a microburst occurred about 5 miles southeast of Friendsville. The path of damage was confined to several hundred yards off of White Rock Rd. The width of damage was 200 to 300 yards. Numerous trees were toppled or snapped.
Hail, Garrett
- When
- May 31, 7:25 AM EST
- Where
- Garrett County, 1.43 mi SSE of Neeler Glade
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.611, -79.470
Emergency management reported golf ball size hail southwest of Friendsville.
Flood, Garrett
- When
- May 31, 11:40 AM EST to 12:40 PM EST
- Where
- Garrett County, 0.53 mi E of Grantsville to 0.21 mi ESE of Grantsville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.700, -79.160
Emergency management reported flooding along National Pike, Springs Rd, and River Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flooding in Indiana, May 31, 2008$30,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95473, 95477, 95463.